Severe skin reaction related to mycophenolate mofetil for myasthenia gravis

Netta Levin*, Alexander Mali, Dimitrios Karussis

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

The authors report the development of a papulosquamous psoriaticlike skin eruption following the introduction of mycophenolate mofetil(MM) in a patient with myasthenia gravis (MG). MM is a novel and potent immunosuppressive agent that blocks purine synthesis, thus selectively inhibiting T and B lymphocyte proliferation. Favorable results in refractory and steroid-dependent MG patients have been reported in open-label studies, revealing a rapid onset of action and a safe side effect profile. Drug eruption due to toxicity or immune-mediated damage has not been reported in association with MM. A 32-year-old man with generalized seropositive MG with a highly malignant clinical course was admitted to the authors' department due to an acute papulosquamous, psoriatic-like skin eruption 1 month following treatment initiation with MM. Skin biopsy revealed sparse perivascular infiltrate of lymphocytes intermingled with few eosinophils. Treatment with high-dose steroids together with discontinuation of MM induced a gradual improvement, with complete resolution of the symptoms 2 months later. A severe and fulminant skin eruption in association with MM treatment is described for the first time in the literature. The histopathologic diagnosis of "drug eruption" is supported by the resolution of symptoms following discontinuation of MM. However, other possibilities include an immune-mediated process supported by the presence of lymphocytic infiltrations, the clinical appearance and the distribution of lesions (simulating a psoriatic-like dermatitis), as well as the marked response to steroids.

Original languageAmerican English
Pages (from-to)152-153
Number of pages2
JournalClinical Neuropharmacology
Volume28
Issue number3
DOIs
StatePublished - May 2005

Keywords

  • Cytotoxic drugs
  • Drug eruption
  • Immunosuppression

Fingerprint

Dive into the research topics of 'Severe skin reaction related to mycophenolate mofetil for myasthenia gravis'. Together they form a unique fingerprint.

Cite this